Alert archive / Kansas / Tornado Warnings in 2018

Tornado Warning 14, NWS Hastings, NE

May 1, 2018Mitchell County, Kansas

NWS Hastings, NE issued this tornado warning at May 1, 2018, 6:30 PM CDT for Mitchell County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2018, 6:30 PM CDT (23:30 UTC)
Expired
May 1, 2018, 7:00 PM CDT
In force
30 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Mitchell County, KS

The radar

The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-558 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WFUS53 KGID 012330
TORGID
KSC123-020000-
/O.NEW.KGID.TO.W.0014.180501T2330Z-180502T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
630 PM CDT TUE MAY 1 2018

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Southeastern Mitchell County in north central Kansas...

* Until 700 PM CDT
    
* At 629 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Victor, or 12 miles southwest of Beloit, moving
  east at 30 mph.

  HAZARD...Tornado and golf ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Beloit around 650 PM CDT. 
  Asherville and Simpson around 700 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3938 9837 3956 9793 3930 9793 3922 9826
      3922 9829
TIME...MOT...LOC 2329Z 247DEG 28KT 3933 9825 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Heinlein
1 follow-up statement
992 
WWUS53 KGID 012359
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
659 PM CDT TUE MAY 1 2018

KSC123-020008-
/O.EXP.KGID.TO.W.0014.000000T0000Z-180502T0000Z/
Mitchell KS-
659 PM CDT TUE MAY 1 2018

...THE TORNADO WARNING FOR SOUTHEASTERN MITCHELL COUNTY WILL EXPIRE
AT 700 PM CDT...
                
The storm which prompted the warning has weakened and no longer 
appears capable of producing a tornado. Therefore the warning will 
be allowed to expire.

A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
Mitchell County until 7:15 PM CDT.

LAT...LON 3938 9837 3956 9793 3930 9793 3922 9826
      3922 9829
TIME...MOT...LOC 2358Z 247DEG 28KT 3941 9800 

$$

Thies

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 1, 6:27 PM CDT, 3 minutes earlier.

Area forecast discussion, May 1, 6:27 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
627 PM CDT Tue May 1 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 228 PM CDT Tue May 1 2018

Attention is on the severe weather threat this evening/tonight.

A cold frontal boundary stretched from roughly along a line from
near Alma to Blue Hill to York and Shelby at mid day. The boundary
location shows up fairly well on KUEX radar and the front has
meandered a little farther to the north from this morning and areas
along/south of the front and east of the dry line are the areas we
are monitoring for thunderstorms and severe weather heading into
this evening/early tonight. The HRRR seems to have the best handle
on the evolution of convection tonight with development between 4
and 5 pm, and increasing in coverage along our east/southeast zones
through the evening. Instability along/ahead of the boundary is
good, with ML CAPES of 2000-2500 j/kg and there is plenty of shear
with effective values of 40-50kts. Potential exists for supercells
capable of producing very large hail, damaging winds and even
tornadoes, with storms expected to evolve into a line along the
boundary this evening. The brunt of the convection is expected to
impact our region during the evening hours, with the line of storms
exiting our region shortly after dark, but additional development is
possible in SE zones overnight with lift enhanced by a strengthening
low level jet over the front. Locally heavy rainfall may accompany
the storms with precipitable water values averaging near one inch,
or roughly 150 percent of normal for this time of year.

Low clouds settle in behind the front again tonight and the NAM has
been overdone in developing drizzle in this set up and prefer the
drier model forecasts heading into Wednesday morning. The front is
expected to stall in the vicinity of our southeast counties
Wednesday and the location will be key as to whether we see
another round of severe weather tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 228 PM CDT Tue May 1 2018

Wednesday night through Thursday evening, the upper trough which has
been over the Rockies for several days finally gets kicked out and
emerges onto, then crosses the Central Plains. Showers and
thunderstorms remain in the forecast as this system moves through.
On Wednesday the surface front may be oriented as far north as a
roughly KHLC/KHYS to KHJH per GFS, or just southeast of our cwa
during peak heating per the NAM. It'll be close to the southeast
edge of our area, with the boundary bringing a continued threat for
severe thunderstorms capable of producing large hail/damaging winds.
If the boundary does settle across our southeast zones, it'll be a
smaller window time wise where storms are possible before convection
shifts eastward.

By Thursday, the main instability axis moves east of our area
while the upper low fills as it crosses the plains. The better
chances for severe weather will be departing our area by Thursday,
however the weather will still be fairly cool/wet with scattered
showers and a few storms as the upper system moves across.
Instability is elevated in nature through the morning, then
diminishes nw/se through the day and precip will end in the
aftn/evening as the upper trough axis departs.

The weather quiets down Friday/Saturday with dry and warmer weather
forecast. Weak upper ridging breaks down as it expands onto the
interior CONUSThe frontal
boundary location will be dependent upon how storms unfold
tonight, with the boundary expected to be located along our
southeast counties Wednesday. to whether or not we will see another
round of storms/severe weather tomorrow. Saturday due to a shortwave translating southeast
from British Columbia. Temperatures trend up, rising above seasonal
normals into the 70s/80s over the weekend. Overall rain/storm
chances look rather minimal until Tuesday, with the arrival of the
next upper trough/front.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 625 PM CDT Tue May 1 2018

The weather is expected to quiet down during the next hour or so
as thunderstorms shift farther east of KGRI. Behind a cold front
cloud cigs will lower through the night to MVFR then IFR, then
increase to MVFR during the latter TAF hours Wednesday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
Hazardous weather outlook, May 1, 3:09 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
309 PM CDT Tue May 1 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
309 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop and rapidly become severe
through the evening. The storms will be capable of producing
large hail the size of tennis balls, damaging winds over 60 mph as
well as tornadoes. Locally heavy rain in excess of two inches may
accompany the stronger storms which may lead to areas of low land
flooding. The severe weather threat is expected to last until
around 10 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are also possible Wednesday afternoon into Thursday.
There is a chance storms may become severe Wednesday evening
southeast of a line from Beloit Kansas to Hebron Nebraska. One
inch hail and winds of 50 to 60 mph winds would be the main
hazards.

Slight chances for thunderstorms exist across portions of the
outlook area Saturday night and again Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter will be needed through the evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, May 1, 5:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
554 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             13 SW TIPTON            39.20N 98.64W
05/01/2018  M1.25 INCH       OSBORNE            KS   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZED HAIL, HEAVY
            RAIN.

&&
Local storm report, May 1, 6:03 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
603 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 SSE HORDVILLE         41.06N 97.88W
05/01/2018  E1.75 INCH       HAMILTON           NE   TRAINED SPOTTER

            DELAYED REPORT RELAYED BY EM.

&&

PFANNKUCH
Special weather statement, May 1, 6:13 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
613 PM CDT TUE MAY 1 2018

NEZ048-062-063-012345-
Merrick NE-Hamilton NE-Hall NE-
613 PM CDT TUE MAY 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON...SOUTHWESTERN
MERRICK AND EAST CENTRAL HALL COUNTIES UNTIL 645 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doniphan, or 8 miles southeast of Grand Island, moving northeast at
45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Grand Island, Chapman, Phillips and Marquette.

This includes Interstate 80 between mile markers 310 and 323.

A tornado watch remains in effect until 1000 PM CDT for south central
and central Nebraska.

LAT...LON 4075 9832 4083 9844 4111 9809 4096 9784
TIME...MOT...LOC 2312Z 229DEG 39KT 4082 9829

Mangels
Local storm report, May 1, 6:14 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
614 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TORNADO          7 E VICTOR              39.26N 98.15W
05/01/2018                   MITCHELL           KS   STORM CHASER

            ELEPHANT TRUNK TORNADO REPORTED.

&&

PFANNKUCH
Local storm report, May 1, 6:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
618 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          3 NE CHESTER            40.04N 97.59W
05/01/2018                   THAYER             NE   PUBLIC

            POSSIBLE TORNADO PER FACEBOOK
            PHOTO...LOOKING SOUTH FROM 6 MILES SOUTH OF
            HEBRON.

&&

PFANNKUCH
Special weather statement, May 1, 6:29 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Hastings NE
629 PM CDT TUE MAY 1 2018

NEZ041-048-063-020000-
Merrick NE-Hamilton NE-Nance NE-
629 PM CDT TUE MAY 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NANCE...NORTHEASTERN
HAMILTON AND CENTRAL MERRICK COUNTIES UNTIL 700 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chapman, or 17 miles northeast of Grand Island, moving northeast at
50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Central City, Clarks, Silver Creek, Chapman and Archer.

A tornado watch remains in effect until 1000 PM CDT for south
central, central and east central Nebraska.

LAT...LON 4132 9762 4131 9764 4131 9765 4130 9766
      4129 9768 4126 9772 4123 9777 4120 9780
      4119 9780 4117 9783 4116 9783 4099 9805
      4106 9824 4139 9793
TIME...MOT...LOC 2329Z 219DEG 43KT 4107 9809

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:13 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith47 min
May 1, 3:20 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks40 min
May 1, 3:51 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks39 min
May 1, 3:51 PM CDTSevere Thunderstorm WarningGIDJewell, Smith39 min
May 1, 4:05 PM CDTTornado WarningGIDJewell, Smith25 min
May 1, 4:19 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks41 min
May 1, 4:23 PM CDTSevere Thunderstorm WarningGIDJewell, Smith37 min
May 1, 4:27 PM CDTTornado WarningGIDJewell, Smith33 min
May 1, 4:53 PM CDTSevere Thunderstorm WarningGIDJewell, Smith52 min
May 1, 4:59 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne46 min
May 1, 5:00 PM CDTTornado WarningGIDJewell19 min
May 1, 5:08 PM CDTSevere Thunderstorm WarningGIDJewell37 min
May 1, 5:42 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne48 min
May 1, 5:58 PM CDTTornado WarningGIDMitchell32 min
May 1, 6:07 PM CDTTornado WarningGIDMitchell38 min
May 1, 6:28 PM CDTSevere Thunderstorm WarningGIDMitchell47 min
May 1, 6:43 PM CDTAreal Flood AdvisoryGIDMitchell, Osborne4 hr

Nearby

Tornado Warnings in Kansas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.